New York, 2021

Hail and Damaging Winds in New York, July 17, 2021

July 17, 2021 · NWS BGM · 13 events in 5 counties and zones

Daytime heating helped fuel storms as they developed along a cold front that passed through Central New York. Many storms became severe, producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Daytime heating helped fuel storms as they developed along a cold front that passed through Central New York. Many storms became severe, producing damaging winds and large hail. Multiple trees were knocked down across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 17, 12:37 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 17, 12:37 PM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
137 PM EDT Sat Jul 17 2021

.SYNOPSIS...
Thunderstorms will increase and coverage and intensity this
afternoon. These storms may produce locally heavy rainfall with
a risk for flash flooding. The showers and thunderstorms will
then move out later tonight.

&&

.NEAR TERM /THROUGH SUNDAY/...
130 pm update...
A Severe Thunderstorm Watch has been issued for portions of
central NY and all of ne PA until 11 pm. Areas south and east
of a line from Corning to Norwich to Springfield NY continue to
be situated within the warm sector south of the warm front which
is aligned nearly along I-90. The air mass is becoming
increasingly unstable as surface temps climb into the mid to
upper 80s with dew points in the upper 60s and lower 70s. ML
CAPE values are up around 500-1000 J/kg and low level lapse
rates are steepening. Cellular/discrete storms are expected to
eventually merge into a line and move to the e/se through the
rest of the afternoon and potentially produce damaging winds.
There is also the threat for an embedded tornado within some of
these short convective lines.

1025 am update...
Scattered light rain showers continue to roll across the region
this morning, along with a short line of gradually weakening
thunderstorms that has tracked from nw PA into the Finger Lakes
as of 1020 am this morning. This line of convection is following
an axis of enhanced 0-3km shear, but is also tracking into a
more stable air mass...so most of the stronger winds are
remaining aloft and not able to mix efficiently to the ground.
Rainfall amounts are on the lighter side to...around a quarter
to a third of an inch in a short, but brief period of time.

We are still focused on this afternoon for more convective
development with heavy rain/flash flooding and also the
potential for t-storms producing damaging winds and potentially
a few tornadoes as well...mainly south and east of the Finger
Lakes/Mohawk Valley region. Only significant change to the
forecast was to add the mention of damaging winds and heavy
rain to the forecast from around noon to midnight
tonight...where we are highlighted with a slight risk of severe
weather in SPC Day 1 Convective Outlook.

645 AM Update...
Some adjustments were made to PoPs over the next few hours to
highlight the current rain showers up in Onondaga and Oneida
Counties. Beyond the next 6-8 hours, no changes were actually
made. The challenge will be what happens today as the newest
NAMNest shows more of a north-south line of storms for this
afternoon, similar to the HRRR but there are timing differences
between them. The HRRR also looks a little less organized than
before. An area to watch is a line of storms in western PA that
are moving in our direction. If it makes it here earlier than
what the forecast has, then that will change things as well.

Other updates involved touching up the winds and temps.

400 AM Update...
The main concern today continues to be the potential for
localized flash flooding as well as a severe threat. Currently
there are rain showers in the Northern Finger Lakes Region and
extending over to the Southern Tug Hill Plateau. These showers
will continue throughout the morning north of the stationary
front that sits across our area. These showers will be mainly
limited to those areas, while most of region should be fairly
dry through the morning. This will allow for plenty of daytime
heating for the Southern Tier and areas southward which will
help fuel afternoon thunderstorms. These storms will initiate
as the surface low pressure system inches eastward and the
trailing cold front begins to move through the area.
Temperatures in the Southern Tier and areas southward will be in
the 80s with some valley locations reaching the 90s this
afternoon. Those that receive the rainfall this morning will
only get into the 70s.

The first concern today is the flash flooding potential. Model
guidance continues to show PWATs up to 2" for the area. The PWAT
anomaly is also around 2 standard deviations above normal.
These storms will produce heavy rainfall which could lead to
localized flash flooding. The highest QPF totals remain to be
in the Catskills and across the Northern Finger Lakes and into
the Southern Tug Hill Plateau. There is also a local maxima
across the Finger Lakes, specifically in Tompkins and Cortland
Counties. The other concern today is the severe potential. Most
hi-res models are in agreement with cellular type storms later
this afternoon. However, the newest HRRR is showing more of a
bowing line of storms. While this is an outlier, if this
solution were to happen, then the flash flooding would not be as
much of a concern as this line would quickly move through. The
most instability will be in NEPA and into the Catskills. CAPE
values are 1500-2000 J/kg, with slightly higher amounts in Pike
and Wayne Counties in PA. 0-6km Bulk Shear is modest in the
areas of highest CAPE, with 30-35 kts expected. SPC does have a
slight risk over NEPA and the Catskills today. Damaging winds
will be the main threat, but an isolated tornado or two cannot
be ruled out. While CNY will not be as unstable, gusty and
damaging winds will also be possible.

Rain showers and thunderstorms will diminish late tonight. Some
isolated to scattered showers could still be possible during the
overnight hours as wrap around moisture for the surface low
will be present over our region. Cloudy skies will help keep the
area mild tonight as low temperatures will be in the 60s.

Sunday will also have some chances for showers and thunderstorms
as the surface low slowly makes its way east toward the coast.
Once again, wrap around moisture will be present overhead,
supporting scattered showers and possible some thunderstorms.
Any rainfall totals should be fairly light on Sunday with QPF
mainly under 0.25" Temperatures Sunday will only max out in the
70s as a cooler airmass will be in place.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
315 AM Update...
An upper level trough will slowly finish going through the
area, with additional though scattered showers and a chance of
afternoon thunder.

Models are in decent agreement on a sharp upper trough still
hanging around for Sunday night into Monday, though some are
quicker than others to make it finally exit northeast later
Monday into Monday night. This will keep at least scattered
showers around Sunday night into Monday, with diurnal heating
also perhaps causing a few afternoon thunderstorms in the area,
before things mercifully dry out Monday night.

Lows during this period will generally be upper 50s to mid 60s
with highs near climatology, in the mid 70s to mid 80s.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
315 AM Update...
With our recent wet weather, I wish there was better news, but
models indicate we resume our active pattern for mid to late
next week. The temporary break Monday night-early Tuesday, gives
way to renewed troughiness as another wave digs out of Canada
later Tuesday into Wednesday. Additional waves appear probable
for the remainder of the week, pivoting around cyclonic flow.
The one positive spin on this, is that temperatures and
dewpoints after Tuesday will trend down a bit, with lows
reaching to the 50s some nights. However, scattered showers and
perhaps some thunder, can be anticipated for much of the period.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Showers and thunderstorms will increase in coverage and
intensity through the afternoon as a warm front remains draped
across central/ern NY and a cold front moves in from the west.
Periods of IFR restrictions are likely during this convection
which may include heavy rain and brief fog. There will also be
erratic and gusty winds with some of these storms.

These showers and storms will move out tonight and then ceilings
will lower below 1000 ft AGL. More fog will form as well with
IFR/MVFR vsbys. Conditions will very slowly improve between
13-18Z Sunday, but only to around fuel alternate or low-end
MVFR.

Winds around 5 kt from the s/sw will shift to the w/nw 5 to 10
kt tonight and then gust to around 15 kt after 12Z Sunday.

Outlook...

Sunday...Showers with MVFR restrictions likely.

Monday and Tuesday...Some drying possible early Tuesday before
more diurnal showers and storms return later in the day.

Wednesday...Stray showers and storms with associated
restrictions possible.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 11 PM EDT this evening for PAZ038>040-
     043-044-047-048-072.
NY...Flash Flood Watch until 11 PM EDT this evening for NYZ009-
     015>018-022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...BTL
NEAR TERM...BTL/BJT
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...BTL/BJT
Hazardous weather outlook, Jul 17, 2:19 AM EST, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
319 AM EDT Sat Jul 17 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-180730-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
319 AM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to flash flooding, some storms my become severe with
damaging winds being the main threat. An isolated tornado or two
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazards weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Jul 17, 11:42 AM EST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1242 PM EDT Sat Jul 17 2021

NYZ046-171730-
Otsego-
1242 PM EDT Sat Jul 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OTSEGO COUNTY...

At 1242 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Exeter Center to Gilbertsville.
Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Oneonta, Worcester, Middlefield, Hartwick, Maryland, Cooperstown,
Westville, Springfield, Burlington and New Lisbon.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4252 7472 4250 7477 4251 7484 4248 7491
      4242 7538 4245 7539 4279 7512 4284 7494
      4283 7490 4286 7488 4288 7480 4283 7465
      4276 7467 4263 7463
TIME...MOT...LOC 1642Z 253DEG 31KT 4274 7514 4248 7534

TAC
Special weather statement, Jul 17, 12:29 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Binghamton NY
129 PM EDT Sat Jul 17 2021

NYZ046-057-171800-
Otsego-Delaware-
129 PM EDT Sat Jul 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN OTSEGO AND
NORTH CENTRAL DELAWARE COUNTIES...

At 129 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cherry Valley to Maryland. Movement
was east at 25 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Davenport, Worcester, Middlefield, Maryland, Westford, Cherry Valley,
Schenevus, Cooperstown Junction, Elk Creek and Butts Corner.

Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4252 7471 4245 7465 4246 7497 4280 7482
      4284 7466 4282 7465 4276 7467 4263 7463
TIME...MOT...LOC 1729Z 262DEG 23KT 4274 7480 4254 7489

TAC
Local storm report, Jul 17, 2:08 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
308 PM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLOOD            GREENWOOD               42.14N 77.65W
07/17/2021                   STEUBEN            NY   911 CALL CENTER

            WATER OVER ROAD.

&&
Special weather statement, Jul 17, 2:42 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
342 PM EDT Sat Jul 17 2021

NYZ022>024-172015-
Steuben-Chemung-Schuyler-
342 PM EDT Sat Jul 17 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
SCHUYLER...NORTHWESTERN CHEMUNG AND EAST CENTRAL STEUBEN COUNTIES...

At 342 PM EDT, strong thunderstorms were clustered over Meads Creek,
or 7 miles north of Corning, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Watkins Glen, Montour Falls, Hornby, Millport, Meads Creek,
Wedgewood, Monterey, Townsend, Watkins Glen International and Beaver
Dams.

LAT...LON 4218 7714 4229 7718 4242 7690 4222 7680
TIME...MOT...LOC 1942Z 249DEG 22KT 4225 7710

Kistner
Local storm report, Jul 17, 2:55 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 PM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND DMG     2 NNW WHEELER           42.46N 77.36W
07/17/2021                   STEUBEN            NY   911 CALL CENTER

            TREE DOWN ACROSS THE ROAD. TIME ESTIMATED BY
            RADAR.

&&
Special weather statement, Jul 17, 2:59 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Binghamton NY
359 PM EDT Sat Jul 17 2021

NYZ057-172045-
Delaware-
359 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DELAWARE COUNTY...

At 358 PM EDT, a strong thunderstorm was located near Andes, or 12
miles southeast of Delhi, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Roxbury, Andes, Margaretville, Fleischmanns, Arkville, Bovina Center,
Dunraven, Halcottsville and New Kingston.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. A flood advisory is in effect until 6:45 PM.

LAT...LON 4215 7450 4215 7453 4212 7456 4210 7460
      4211 7479 4229 7480 4232 7445 4220 7453
      4217 7446 4217 7447
TIME...MOT...LOC 1958Z 268DEG 17KT 4220 7470

TAC

The radar

The Binghamton radar (KBGM), 115 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
July 17, 3:01 PM EST
Where
Steuben County, 2 mi NNW of Wheeler
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.457, -77.345

Strong thunderstorm winds knocked down a tree onto a roadway.

Thunderstorm Wind, Tompkins

When
July 17, 3:40 PM EST
Where
Tompkins County, 1.68 mi ENE of Danby
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.360, -76.450

Strong thunderstorm winds knocked down a large tree onto a roadway.

Thunderstorm Wind, Cortland

When
July 17, 4:11 PM EST
Where
Cortland County, 0.51 mi E of Harford
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
42.430, -76.220

Strong thunderstorm winds knocked down trees and also damaged the roof of a mobile home.

Hail, Cortland

When
July 17, 4:11 PM EST
Where
Cortland County, Harford
Measured
1 in hail
Reported by
Public
Coordinates
42.430, -76.230

A severe thunderstorm produced 1 inch hail.

Hail, Cortland

When
July 17, 4:17 PM EST
Where
Cortland County, 0.69 mi S of Harford Mills
Measured
1 in hail
Reported by
Public
Coordinates
42.410, -76.200

A severe thunderstorm produced 1 inch hail.

Thunderstorm Wind, Tompkins

When
July 17, 4:21 PM EST
Where
Tompkins County, 1.47 mi NNE of Slaterville Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.420, -76.340

Strong thunderstorms knocked down trees and wires onto a roadway.

Hail, Broome

When
July 17, 4:37 PM EST
Where
Broome County, 1.68 mi ENE of Lisle
Measured
2 in hail
Reported by
Public
Coordinates
42.360, -75.970

A severe thunderstorm produced 2 inch hail.

Thunderstorm Wind, Chenango

When
July 17, 5:19 PM EST
Where
Chenango County, 2.06 mi SW of Greene Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.280, -75.810

Strong thunderstorm winds knocked down tree onto roadway.

Thunderstorm Wind, Chenango

When
July 17, 5:19 PM EST
Where
Chenango County, 1.68 mi WSW of Oxford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.420, -75.630

Strong thunderstorm winds knocked down a tree onto roadway, blocking both lanes.

Thunderstorm Wind, Broome

When
July 17, 5:45 PM EST
Where
Broome County, 2.31 mi SSW of Vestal Center
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.000, -76.040

Strong thunderstorm winds knocked down a tree and wires.

Thunderstorm Wind, Broome

When
July 17, 6:02 PM EST
Where
Broome County, 1.72 mi SW of Langdon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.050, -75.840

Strong thunderstorm winds knocked down a tree onto roadway.

Thunderstorm Wind, Broome

When
July 17, 6:09 PM EST
Where
Broome County, 1.24 mi NW of West Colesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.140, -75.770

Strong thunderstorm winds knocked down a tree onto roadway.

Thunderstorm Wind, Chenango

When
July 17, 6:18 PM EST
Where
Chenango County, Rockdale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.380, -75.420

Strong thunderstorm winds knocked down a tree onto a roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974019, 971447, 971455, 971457, 971458, 971453, 971456, 971539, 971540, 971541, 971543, 971542, 971454.